Colorado, 2002

Hail and Damaging Wind in Colorado, June 24, 2002

June 24, 2002 · NWS PUB · 2 events in 2 counties and zones

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 24, 2:05 AM MST, 10 hours 31 minutes earlier.

Area forecast discussion, Jun 24, 2:05 AM MST, 10 hours 31 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
305 AM MDT MON JUN 24 2002

PRECIP CONTINUES TO BE TRICKY PART OF FORECAST....

CURRENTLY...WATER VAPOR AND OBS PLOT SHOWING S/W EXITING NE
COLORADO...USHERING IN NW FLOW BEHIND. CONVECTIVE CIRRUS DEBRIS
FROM NM STORMS MOVING EASTWARD ACROSS THE PLAINS. LAST VISIBLE
SHOWED SMOKE PLUME FROM AZ FIRES MOVING NE...AND PLUMES FROM MILLION
FIRE AND MISSIONARY RIDGE MOVING WESTWARD.

FOR TODAY...ADDED HAZE WRN MTNS...SAN LUIS VALLEY AND ERN MTNS DUE
TO FIRES/WESTERLY FLOW AND RESIDUAL AZ SMOKE FROM YESTERDAY. MESO ETA
STILL BRINGING THROUGH WIND SHIFT AROUND NOON...CURRENTLY UP IN NW
CO MOVING OUR WAY. NO IMPRESSIVE MOISTURE CHANGES OR TEMP CHANGES
WITH THIS FEATURE. WILL RESULT IN UPSLOPE LATE IN DAY THROUGH ABOUT
650 MB. SHORTWAVE MOVES THROUGH WESTERLY FLOW TO OUR NORTH TODAY...
MAINLY AFFECTING NORTHERN PORTIONS OF STATE. POTENTIAL EXISTS FOR
THIS FEATURE TO MOVE ACROSS PIKES PEAK AREA JUST AFTER PEAK
HEATING...ADDED SLIGHT POPS IN EVENING FOR 71/72...WITH CAPES STILL
200-400...LIS -2. MOVED EASTERN PLAINS POPS TO EVENING ONLY FOR LACK
OF DAYTIME FORCING AND LIMITED MOISTURE.

FOR TUESDAY...UPSLOPE GENERATING SHOWERS ALONG MTNS...CAPES IMPROVE
TO AOA 1000 J/KG WITH SLIGHTLY MORE MOISTURE IN LOW LEVELS. 500 MB
FLOW IS LIGHT W TO NW...SO ANYTHING THAT FORMS SHOULD DRIFT OFF MTNS
INTO PLAINS AND MOVE SLOWLY EAST AND SOUTHEAST.

NEXT FEATURE MOVES INTO NE COLORADO TUESDAY EVENING...AVN PRETTY
CONTAMINATED WITH CONVECTIVE FEEDBACK HERE. ETA SLIGHTLY FASTER
WITH LEADING EDGE OF HIGH PRESSURE MOVING IN OVERNIGHT.  AVN BRINGS
IN BRUNT OF WIND SHIFT AND LEADING EDGE OF HIGH BETWEEN 18 AND 0Z
WED. FOLLOWED ETA MORE HERE AND ADDED POPS PLAINS AND EASTERN MTNS
FOR WED MORNING.

THURS THROUGH SUNDAY...UPSLOPE CONTINUES AND THE UPPER RIDGE MANAGES
TO REMAIN GENERALLY OVER THE FOUR CORNERS REGION...AS MAIN BELT OF
WESTERLIES REMAINS FROM THE PAC NW INTO CANADA.  SFC HI OVER MN/IA
BORDER THURSDAY SHIFTS SLOWLY SOUTHEAST...LOOKS LIKE AVN IS TRYING TO
TAP INTO MOISTURE ON SOUTH SIDE...ENHANCING UPSLOPE AND QPF ALONG
MTNS. NO CHANGES FOR NOW.

.PUB...NONE.

KC

In the hours before

Special weather statement, Jun 24, 9:45 AM MST, 2 hours 51 minutes before
COZ058>081-241830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1045 AM MDT MON JUN 24 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT...

WINDS ACROSS SOUTHEASTERN COLORADO WILL BECOME UPSLOPE THIS
AFTERNOON...AS A WEAK FRONT SLIDES DOWN ACROSS THE REGION...ALLOWING
FOR LOW MOISTURE TO INCREASE ACROSS THE AREA. WITH STRONG DAY
HEATING...ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE EASTERN MOUNTAINS LATE THIS AFTERNOON...AND MAY MOVE OFF
ONTO THE ADJACENT PLAINS THROUGH THE EVENING.  STORMS WHICH DO
DEVELOP ARE NOT EXPECTED TO BE SEVERE...THOUGH THEY WILL BE CAPABLE
OF PRODUCING WIND GUSTS NEAR 45 MPH ALONG WITH BRIEF PERIODS OF
RAIN.

A THIN LAYER OF SMOKE CONTINUES ACROSS ALL OF SOUTHERN COLORADO
THIS AFTERNOON. THIS ELEVATED LAYER OF SMOKE IS FROM THE LARGE
FIRES IN ARIZONA AND SOUTHWESTERN COLORADO. ALTHOUGH NOT AS THICK AS
YESTERDAY...IT WILL STILL PRODUCE HAZY CONDITIONS OVER MUCH OF THE
REGION.

The radar

The Pueblo radar (KPUX), 79 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, El Paso

When
June 24, 12:36 PM MST to 12:41 PM MST
Where
El Paso County, 4 mi E of (Aff)usaf Acdmy Colo
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.983, -104.800

Thunderstorm Wind, Kiowa

When
June 24, 10:30 PM MST to 10:35 PM MST
Where
Kiowa County, 8 mi W of Eads
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.483, -102.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300407, 5300408.